Podcast # 464: Narcan’t?
Release Date: 05/02/2019
Author: Aaron Lessen, MD
- A problem of take-home-naloxone is the administration of it by an able-bodied bystander
- Australian study looked at consecutive opioid overdose deaths in a single year to identify characteristics of overdose and potential for bystander administered naloxone
- Of the 235 fatal heroin overdoses reviewed, 83% were alone with only 17% (38 cases) having another person present
- Half of those in the presence of others had a bystander that was not impaired
- Take-home-naloxone needs a competent person to administer it. Make sure to review this along with other harm reduction strategies when prescribing/dispensing it to patients
Stam NC, Gerostamoulos D, Smith K, Pilgrim JL, Drummer OH. Challenges with take-home naloxone in reducing heroin mortality: a review of fatal heroin overdose cases in Victoria, Australia. Clin Toxicol (Phila). 2019 May;57(5):325-330. doi: 10.1080/15563650.2018.1529319. Epub 2018 Nov 17. PubMed PMID: 30451007.
Summarized by Will Dewispelaere, MS3 | Edited by Erik Verzemnieks, MD